Utah, 2014

Hail in Utah, August 20, 2014

August 20, 2014 · NWS SLC · 3 events in 2 counties and zones

While deep moisture was helping to produce flash flooding in southern Utah on August 20, storms in northern Utah were strong enough to produce hail, with some hail growing to severe sizes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

While deep moisture was helping to produce flash flooding in southern Utah on August 20, storms in northern Utah were strong enough to produce hail, with some hail growing to severe sizes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 20, 9:21 AM MST, 5 hours 9 minutes earlier.

Area forecast discussion, Aug 20, 9:21 AM MST, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1021 AM MDT WED AUG 20 2014

.SYNOPSIS...THE AIRMASS OVER THE FORECAST AREA WILL SLOWLY DRY
TODAY...THOUGH CONDITIONS WILL REMAIN UNSETTLED OVER THE NEXT FEW
DAYS. A COLD TROUGH WILL MOVE ACROSS NORTHERN UTAH OVER THE
WEEKEND.

&&

.DISCUSSION...SHORTWAVE WHICH BROUGHT PRECIPITATION TO THE WASATCH
FRONT OVERNIGHT AND EARLY THIS MORNING IS NOW MOVING THROUGH
NORTHEAST UTAH. WITH A PERIOD OF SUBSIDENCE IN ITS WAKE ANTICIPATE
A BIT OF A BREAK FOR NORTHWEST UTAH THROUGH MAYBE 1800 UTC.
HOWEVER...A REASONABLY MOIST AIRMASS REMAINS IN PLACE ACROSS MOST
OF UTAH. ALTHOUGH WE HAVE SEEN SOME MID LEVEL DRYING LOW LEVEL
MOISTURE STILL ENTRENCHED WITH SURFACE DEWPOINTS GENERALLY IN THE
MID 50S TO THE LOWER 60S STATEWIDE.

AIRMASS WILL DESTABILIZE QUICKLY THIS AFTERNOON AND EXPECT SCATTERED
THUNDERSTORMS TO DEVELOP ONCE AGAIN. INSTABILITY IS GREATESTACROSS
EAST CENTRAL UTAH THIS MORNING WITH SBCAPE IN EXCESS OF 1500 J/KG.
THIS AREA ALSO HAS DEEP LAYER SHEAR GREATER THAN 30 KTS...SO
STORMS THAT DEVELOP IN THIS AREA COULD SHOW SOME ORGANIZATION AND
ALSO PRODUCE LOCALLY HEAVY RAIN. RAP AND NAM MODELS INDICATE THAT
BEST INSTABILITY THIS AFTERNOON WILL BE OVER THE WESTERN VALLEYS
AND...WITH THE GOES TOTAL PRECIPITABLE WATER IMAGERY INDICATING
VALUES OF .75" TO 1" REMAINING IN PLACE ACROSS WESTERN
UTAH...ANTICIPATE SCATTERED CONVECTION TO DEVELOP THIS AFTERNOON.
GIVEN CURRENT TRENDS HAVE INCREASED POPS A BIT IN EASTERN VALLEYS
AS WELL AS THE UINTAS AND CENTRAL MOUNTAINS FOR THIS AFTERNOON.

NAM MODEL INDICATES THAT ANOTHER MID LEVEL SHORTWAVE WILL MOVE
INTO NORTHWEST UTAH TONIGHT. THIS FEATURE COULD BE THE FOCUS FOR
ADDITIONAL CONVECTION TO DEVELOP AND MOVE INTO THE NORTHERN
PORTION OF THE STATE. THE HRRR MODEL CERTAINLY SUPPORTS THIS AS IT
MOVES AN AREA OF OF PRECIP INTO NW UT AFTER 0000 UTC.

&&

.AVIATION...ELEVATED SOUTHEAST WINDS WILL PREVAIL AT THE SLC
TERMINAL THROUGH THE DAY...THOUGH THERE IS A 20 PERCENT CHANCE OF
WINDS SHIFTING TO THE NORTHWEST AFTER 21Z. GUSTY AND ERRATIC OUTFLOW
WINDS ARE POSSIBLE WITH VICINITY SHOWERS AFTER 20Z. TYPICAL SOUTHEAST
DRAINAGE FLOW SHOULD RESUME BETWEEN 03-05Z.
 &&

.FIRE WEATHER...SOME OF THE MOISTURE FROM THE MONSOONAL SURGE WILL
REMAIN  ACROSS THE REGION THROUGH THE NEXT SEVERAL DAYS AS A TROUGH
DEVELOPS OVER THE PACIFIC NORTHWEST AND THEN SWINGS THROUGH UTAH
SATURDAY. MINOR DISTURBANCES BETWEEN NOW AND SATURDAY WILL KICK OFF
CONVECTION BOTH DAY AND NIGHT THROUGH FRIDAY PRODUCING ISOLATED
WETTING RAINS ACROSS THE SOUTH AND WIDELY SCATTERED WETTING RAINS
ACROSS THE NORTH. RELATIVE HUMIDITY LEVELS WILL BE ELEVATED DURING
THE NEXT FEW DAYS AS WELL. THE TROUGH DEVELOPING OVER THE PACIFIC
NORTHWEST WILL INTERACT WITH THE MOISTURE THATS REMAINS OVER THE
NORTHERN HALF OF THE REGION ON SATURDAY LIKELY PRODUCING WIDESPREAD
RAIN. TEMPERATURES WILL BE COOLER DURING THE NEXT SEVERAL DAYS...
ESPECIALLY SATURDAY DUE TO THE COLD FRONT AND PRECIPITATION. DRYING
WILL RETURN SUNDAY INTO MONDAY BUT ANOTHER TROUGH MAY INCREASE
CHANCES OF SHOWERS TUESDAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...GRAHAM
AVIATION...VERZELLA

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 20, 3:43 AM MST, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
443 AM MDT WED AUG 20 2014

UTZ001>016-019>021-517-518-WYZ021-211045-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
443 AM MDT WED AUG 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO IMPACT PARTS OF
NORTHERN UTAH THIS MORNING. SCATTERED SHOWERS AND THUNDERSTORMS
WILL DEVELOP AGAIN THIS AFTERNOON. THE STORMS WILL BE MOST
WIDESPREAD OVER THE HIGHER TERRAIN BUT COULD DRIFT INTO ADJACENT
VALLEYS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN UNSTABLE AIRMASS WILL REMAIN OVER THE OUTLOOK AREA THURSDAY AND
FRIDAY...RESULTING IN A CONTINUED THREAT OF SHOWERS AND
THUNDERSTORMS. AN UNSEASONABLY COOL PACIFIC NORTHWEST TROUGH IS
EXPECTED TO PUSH A COLD FRONT THROUGH NORTHERN UTAH FRIDAY NIGHT
AND SATURDAY. SHOWERS AND THUNDERSTORMS WILL DEVELOP AS THE TROUGH
MOVES THROUGH THE AREA. A BRIEF DRYING AND WARMING TREND IS
EXPECTED SUNDAY AND MONDAY BEFORE ANOTHER TROUGH MOVES INTO
NORTHERN UTAH MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, Aug 20, 11:07 AM MST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1207 PM MDT WED AUG 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     FLASH FLOOD      WEST JORDAN             40.60N 112.00W
08/20/2014                   SALT LAKE          UT   EMERGENCY MNGR

            HEAVY RAIN OVERWHELMED STORM DRAINS FLOODING THE
            BASEMENTS OF 17 HOMES.

&&

GM
Local storm report, Aug 20, 1:19 PM MST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
219 PM MDT WED AUG 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     FLASH FLOOD      8 SE PANGUITCH          37.74N 112.33W
08/20/2014                   GARFIELD           UT   PARK/FOREST SRVC

            FOREST SERVICE REPORTS RED CANYON AND BUTCH CASSIDY WASH
            ARE FLASH FLOODING.

&&

CRK
Special weather statement, Aug 20, 2:19 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
319 PM MDT WED AUG 20 2014

UTZ003-202200-
SALT LAKE AND TOOELE VALLEYS UT-
319 PM MDT WED AUG 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SALT LAKE AND EAST
CENTRAL TOOELE COUNTIES UNTIL 400 PM MDT...

AT 317 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GRANTSVILLE...MOVING NORTHEAST AT 5 MPH.

PENNY TO NICKEL SIZE HAIL AND WINDS OF 40 TO 55 MPH WILL BE
POSSIBLE.  HEAVY RAINFALL IS ALSO OCCURRING.

LOCATIONS IMPACTED INCLUDE... GRANTSVILLE...STANSBURY PARK...ERDA
AND LAKE POINT. THIS ADVISORY INCLUDES INTERSTATE 80 FROM
GRANTSVILLE TO LAKE POINT.  HEAVY RAINFALL MAY CAUSE PONDING ON AREA
ROADS INCLUDING INTERSTATE 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4077 11247 4077 11226 4071 11217 4070 11219
      4071 11220 4070 11224 4066 11223 4055 11238
      4066 11257
TIME...MOT...LOC 2117Z 223DEG 5KT 4066 11242

CRK
Special weather statement, Aug 20, 2:27 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
327 PM MDT WED AUG 20 2014

UTZ013-202215-
SAN RAFAEL SWELL UT-
327 PM MDT WED AUG 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WAYNE...SOUTHEASTERN
EMERY AND NORTHEASTERN GARFIELD COUNTIES UNTIL 415 PM MDT...

AT 325 PM MDT...AN AUTOMATED WEATHER STATION REPORTED A STRONG
THUNDERSTORM NEAR HANKSVILLE...MOVING EAST AT 15 MPH. ADDITIONAL
STRONG THUNDERSTORMS ARE LOCATED NORTH OF HANKSVILLE NEAR GOBLIN
VALLEY STATE PARK.

PENNY TO NICKEL SIZE HAIL AND WINDS OF 40 TO 55 MPH WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
HANKSVILLE AND GOBLIN VALLEY.

AN AUTOMATED WEATHER STATION IN HANKSVILLE REPORTED A WIND GUST TO
56 MPH WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

STRONG WINDS WITH THESE STORMS MAY OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3812 11040 3835 11078 3890 11055 3891 11018
      3889 11016 3886 11017 3886 11013 3884 11015
      3881 11011
TIME...MOT...LOC 2125Z 256DEG 14KT 3839 11061

CRK

The radar

The Salt Lake City radar (KMTX), 75 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Tooele

When
August 20, 2:30 PM MST
Where
Tooele County, 0.69 mi S of Grantsville
Measured
0.88 in hail
Reported by
Public
Coordinates
40.590, -112.470

Nickel sized hail was reported by a member of the public near Grantsville.

Hail, Tooele

When
August 20, 3:30 PM MST
Where
Tooele County, 1.26 mi WSW of Marshall
Measured
1 in hail
Reported by
Public
Coordinates
40.590, -112.420

Hail with a diameter of one inch fell near the Tooele airport.

Hail, Salt Lake

When
August 20, 5:25 PM MST
Where
Salt Lake County, 0.53 mi W of Riverton
Measured
0.75 in hail
Reported by
Public
Coordinates
40.520, -111.940

Penny sized hail was reported in Riverton.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2014Every state in 2014This day in weather historyWarnings in Utah, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540990, 540992, 540993.